Maine, 2017Heavy Snow in Maine, February 1, 2017
February 1, 2017 · NWS CAR · 1 event in 1 county or zone
Low pressure developed across the Gulf of Maine during the morning of the 1st. The low moved along the coast through the afternoon then exited across the maritimes during the evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed across the Gulf of Maine during the morning of the 1st. The low moved along the coast through the afternoon then exited across the maritimes during the evening. Snow developed during the morning of the 1st and persisted into the evening. Warning criteria snow accumulations occurred during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 1, 5:46 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 1, 5:46 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
546 AM EST Wed Feb 1 2017
.SYNOPSIS...
Weak low pressure will develop in the Gulf of Maine this morning and
track towards the Bay of Fundy by this evening. Weak high pressure
builds over the area later tonight. An Arctic cold front will
cross the state Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
540am update...
Latest guidance and trends continue to point at Washington County
for maximum snowfall from today's low pressure system. Bumped up
QPF, snow ratios and snowfall by up to an inch with up to six
inches in the SE corner of Washington County. Also dropped today's
highs slightly as temperatures will be very slow to climb out of
this morning's very cold lows.
Previous discussion...
High pressure responsible for the very cold temperatures in
northern zones this morning will retreat northeastward this
morning. Current temperatures in the Allagash are in the -15 to
-20F range with single digits extending to Bangor and interior
Down East. In spite of some warm advection near the coast, there
will be sufficient cold air for an all snow event today. In
upstate NY, a weak 1006mb low and an upper level shortwave are
moving towards the area. The surface low will redevelop early
this morning on the other side of the Appalachians in the Gulf of
Maine. The low will deepen through the day as it hugs the coast.
Most the QPF with this compact system will be near the coast where
thermal gradients will be strongest and some instability will
provide locally heavy snow. In particular, the southern two-thirds
of Washington County seems to be where the strongest omegas line
up well into a fairly low dendritic growth zone this afternoon.
The consensus of model QPFs agrees with bullseyes over this same
area. Snow ratios should be around 13-15 to one and will produce
a lot of 4 to 5 inch snow amounts in southern Washington County.
Around 5 inches is expected in Eastport and Lubec with amounts
tapering to the north and west. Have issued a Winter Weather
Advisory for the southern two zones in Washington County.
Elsewhere, snow amounts around Bangor will only reach up to around
2 inches with most snow falling in the late morning into the
afternoon. Further north, an inch will fall in Presque Isle and
Fort Kent late this afternoon into the evening.
The snow will end late this afternoon into the evening...finally
exiting northeast Aroostook late in the evening. Clouds will tend
to linger and keep temperatures a lot warmer than the previous
night. Some clearing reaches Bangor and southern Piscataquis
County and have lowered temperatures below guidance in those areas
late tonight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A strong cold front will cross the region Thursday with mostly
cloudy skies along with a chance of snow showers across the north
and mountains, with partly cloudy skies Bangor and Downeast.
Another cold front/trof will cross the region Thursday night into
Friday. Skies will remain mostly cloudy across the north and
mountains Thursday night into Friday along with isolated to
scattered snow showers. Generally expect partly cloudy skies
across the remainder of the region Thursday night into Friday with
a slight chance of snow showers Friday. High pressure will begin
to build east toward the region Friday night. Expect partly/mostly
cloudy skies across the north and mountains Friday night along
with a slight chance of snow showers, with generally partly cloudy
skies across the remainder of the region. Temperatures are
expected to be at near normal, to slightly above normal, levels
Thursday in advance of the cold front. Below normal level
temperatures are expected across the region Friday.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure will cross the region Saturday with partly/mostly
cloudy skies across the north and mountains, with partly cloudy
skies across the remainder of the region. High pressure will move
to the east early Sunday, with a disturbance approaching from the
west late. Clouds will increase Sunday, with a chance of snow
later Sunday into Monday while the low moves east across the
region. Snow will taper to snow showers Monday afternoon. At
this time, snow accumulations with this system appear to be light.
The low exits across the maritimes Monday night, with high
pressure building toward the region late. High pressure crosses
the region early Tuesday. Intensifying low pressure across the
Great Lakes will begin to draw a warm front north toward the
region later Tuesday. Cloud cover will increase Tuesday, with snow
developing across the region Tuesday night. Temperatures will be
at below normal levels Saturday/Sunday. Near normal, to slightly
above normal, level temperatures are expected Monday/Tuesday.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Snow will cause vis to decrease to IFR tempo LIFR for
BGR, BHB and Machias by mid morning and will continue into late
afternoon...or early evening towards Eastport and Princeton.
Elsewhere, sites north of MLT and HUL will likely have some
periods of IFR in light snow this afternoon into the early
evening. By late evening, all terminals in the forecast area will
be VFR.
SHORT TERM: Occasional MVFR conditions are possible across the
north/mountains Thursday into Thursday night, with generally VFR
conditions Bangor and Downeast. Occasional MVFR conditions are
possible across the entire region Friday. Generally expect VFR
conditions across the region Saturday into early Sunday, with MVFR
conditions possible later Sunday.
&&
.MARINE...
NEAR TERM: Have issued a small craft advisory for later this
afternoon into the evening on the backside of the low pressure
system that will track along the coast this afternoon. The window
for the stronger winds will be relatively brief, around six
hours. Some gusts may reach 30 kts during that window. Have ended
the SCA later in the evening, but wave heights will remain above
criteria after the winds decrease. As a result, the SCA may need
to be converted to an SCA for hazardous seas for the remainder of
Wednesday night.
SHORT TERM: Small craft advisory level conditions are expected on
the waters Thursday through Friday night. Visibilities could be
locally reduced in any snow showers Friday afternoon.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 8 PM EST this evening for MEZ017-
030.
MARINE...Small Craft Advisory from 4 PM this afternoon to 11 PM EST
this evening for ANZ050-051.
&&
Near Term...MCW
Short Term...Norcross
Long Term...Norcross
Aviation...MCW/Norcross
Marine...MCW/NorcrossHazardous weather outlook, Feb 1, 3:35 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
335 AM EST WED FEB 1 2017
MEZ001>006-010-011-015-016-029-031-032-020845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-COASTAL HANCOCK-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
335 AM EST WED FEB 1 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ017-030-020845-
CENTRAL WASHINGTON-COASTAL WASHINGTON-
335 AM EST WED FEB 1 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 8 PM
EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND
INTERIOR DOWNEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-020845-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
335 AM EST WED FEB 1 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Coastal Washington
- When
- February 1, 8:00 AM EST to 8:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 5 to 10 inches...with local totals up to around 12 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, February 1 to 2, 2017$500,000 · 61 kt wind · 1 event
- Lake-Effect Snow in New York, February 1 to 2, 2017$70,000 · 3 events
- Drought in Georgia, February 1 to 28, 201738 events
- Drought in Oklahoma, February 1 to 28, 201723 events
- Drought in Oklahoma, February 1 to 28, 201719 events
- Drought and Cold in Alabama, February 1 to 28, 201714 events
- High Surf in Hawaii, February 1 to 4, 201714 events
- Winter Storm in Montana, February 1, 201711 events
- Drought in Massachusetts, February 1 to 28, 20179 events
- Drought in Arkansas, February 1 to 28, 20177 events
- Winter Weather in Colorado, February 1 to 2, 20177 events
- Winter Storm and Winter Weather in Wyoming, February 1 to 2, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678240.